Utah, 2014Flash Flooding in Utah, August 14 to 15, 2014
August 14 to 15, 2014 · NWS SLC · 3 events in 1 county or zone
Thunderstorms on August 14 and 15 were heaviest east of the spine of Utah, with Capitol Reef National Park and Grand Staircase-Escalante National Monument both reporting flash floods during this period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms on August 14 and 15 were heaviest east of the spine of Utah, with Capitol Reef National Park and Grand Staircase-Escalante National Monument both reporting flash floods during this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 9:39 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 9:39 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1039 AM MDT THU AUG 14 2014
.SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST
BEGINNING TODAY. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND
THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...PRECIPITATION HAS DIED OFF ACROSS THE FORECAST AREA
THIS MORNING. DRIER AIR IS MOVING INTO THE FORECAST AREA FROM THE
WEST. THE GOES PW SOUNDER SHOWS PW VALUES OF AROUND 0.6 TO
0.8...WITH DRIER AIR ACROSS CENTRAL AND EASTERN NEVADA.
HOWEVER...THE INTERESTING THING IS THAT ALTHOUGH PWS ARE LOWER
THAN YESTERDAY...SURFACE DEWPOINTS PRETTY MUCH STATEWIDE ARE THE
SAME OR HIGHER THAN THOSE OBSERVED YESTERDAY MORNING. WITH MOSTLY
CLEAR SKIES ACROSS CENTRAL AND SOUTHERN UTAH...EXPECT THAT
CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN EARLY THIS
AFTERNOON WITH DAYTIME HEATING. THE HRRR SUPPORTS THIS
IDEA...SHOWING CONVECTION DEVELOPING ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON. IT LOOKS LIKE THE 18Z- 22Z WILL BE THE TIME
PERIOD WITH THE MOST WIDESPREAD CONVECTION AS DRIER AIR MIXING TO
THE SURFACE LATE AFTERNOON/EARLY EVENING WILL PUT A DAMPER ON THE
ACTIVITY. THE SPC SREF SUPPORTS THIS IDEA...AND SHOWS MIXED LAYER
CAPE AND LI'S DECREASING FROM THE WEST LATER THIS AFTERNOON.
SO...UPDATED THE POP GRIDS FOR THIS AFTERNOON TO INCREASE THE
CHANCE OF PRECIP ACROSS CENTRAL AND SOUTHERN UTAH.
DRY AIR WILL CONTINUE TO MOVE INTO THE FORECAST AREA INTO THIS
EVENING. THIS DRIER AIR...COMBINED WITH RISING HEIGHTS WILL RESULT
IN QUIET WEATHER ACROSS THE FORECAST AREA. TEMPERATURES WILL
SLOWLY RISE INTO EARLY NEXT WEEK.
PREVIOUS LONG TERM DISCUSSION FOLLOWS.
&&
.LONG TERM (AFTER 12Z SUNDAY)...ECMWF AND GFS IN GOOD AGREEMENT
WITH RESPECT TO THE LARGE SCALE PATTERN DURING THE MEDIUM RANGE. FOR
THE EARLY TO MIDDLE PORTION OF NEXT WEEK...THE GREAT BASIN WILL BE
UNDERNEATH THE INFLUENCE OF AN UPPER LEVEL RIDGE AS A CUTOFF LOW
RETROGRADES OFF THE COAST OF CALIFORNIA. THE ECMWF DEPICTS A LITTLE
STRONGER RIDGE THAN DOES THE GFS AND ACCORDINGLY HAS 7H TEMPERATURES
ABOUT 1-2C WARMER THROUGH THE PERIOD. NAEFS SPAGHETTI PLOTS SUPPORT
THIS POSSIBILITY...ALTHOUGH MOST MEMBERS LEAN MORE TOWARD THE
AMPLITUDE IN THE OPERATIONAL GFS. FOR THE SUN-WED PERIOD...HEAVILY
UTILIZED BIAS CORRECTED ENSEMBLE TEMPERATURE GUIDANCE WHICH FELL
BETWEEN THE ECMWF AND GFS TEMPERATURES. EITHER WAY TEMPERATURES LOOK
TO BE NEAR NORMAL DURING THIS PERIOD.
UPPER LEVEL HIGH CENTERED OVER ARIZONA THROUGH MOST OF THE MEDIUM
RANGE PERIOD WILL PREVENT DEEP SOUTHERLY FLOW FROM DEVELOPING. AS A
RESULT MONSOON MOISTURE SHOULD REMAIN CONFINED WELL TO THE SOUTH OF
UTAH. WITH UPPER LEVEL FLOW LARGELY FROM THE WEST OVER THE GREAT
BASIN THROUGH THIS PERIOD IT APPEARS THAT IT WILL BE QUITE A DRY
STRETCH.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE TAF PERIOD. WINDS SHOULD PREVAIL OUT OF THE SOUTH THROUGH THE
DAY WITH A SLIGHT INCREASE IN SPEEDS DURING THE MIDDAY HOURS.
HOWEVER...THERE IS A 40 PERCENT CHANCE THAT WINDS WILL SHIFT TO
NORTHWEST AFTER 20-21Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...HOSENFELD
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 2:12 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 AM MDT THU AUG 14 2014
UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
312 AM MDT THU AUG 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY
EASTERN UTAH TODAY. SOME OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 14, 1:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU AUG 14 2014
UTZ010-011-142045-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
219 PM MDT THU AUG 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUCHESNE COUNTY UNTIL 245
PM MDT...
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DUCHESNE...MOVING NORTHEAST AT 25
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE... DUCHESNE...UPALCO...ARCADIA...MOUNTAIN
HOME...UTAHN...AND STARVATION RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3998 11048 4019 11072 4045 11041 4019 11011
TIME...MOT...LOC 2018Z 232DEG 20KT 4015 11053
MT
Flash Flood, Garfield
- When
- August 14, 1:45 PM MST to 3:45 PM MST
- Where
- Garfield County, 27.5 mi NNE of Boulder to 17.28 mi NE of Boulder
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.244, -111.165
Heavy rain caused flash flooding in Capitol Reef National Park, including along Pleasant Creek, Sheets Gulch, and Cottonwood Wash. In addition, the Notom Road was impacted by the flooding.
Flash Flood, Garfield
- When
- August 14, 5:00 PM MST to 7:00 PM MST
- Where
- Garfield County, 12.54 mi E of Boulder to 3.11 mi WNW of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.881, -111.191
Flash flooding was reported in the Grand Staircase-Escalante National Monument, including along the Burr Trail, with mud, rocks, and water flowing across the roadway.
Flash Flood, Garfield
- When
- August 15, 2:00 PM MST to 4:00 PM MST
- Where
- Garfield County, 7.55 mi S of Notom to 10.38 mi SSE of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.122, -111.143
Park rangers reported flash flooding along Sheets Gulch in Capitol Reef National Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 14, 20141 death · 1 event
- Hail and Damaging Winds in Idaho, August 14, 2014$547,000 · 1.25 in hail · 7 events
- Heavy Rain in Florida, August 14, 20145 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 14, 20144 events
- Heavy Rain in Arizona, August 14, 20144 events
- Coastal Flood in Maine, August 14, 2014$2,000 · 2 events
- Hail in South Dakota, August 14, 20141.25 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 14, 20142 events
- Funnel Clouds in Florida, August 14, 20142 events
- Flash Flooding in Colorado, August 14, 20142 events
- Coastal Flood in New Hampshire, August 14, 2014$1,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, August 14, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541396, 541398, 541397.